Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Has Dementia. Giving Haldol. Worried about side effects. Suggest an alternative drug?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 14404 Questions
Question
Would you please suggest an alternative drug to "Haldol"? My father is 83 years old and currently in hospital for a fall. He has Dementia and is waking up during the night so they are administering this drug right now and I fear the consequential side effects are appearing now!
Many Thanks, XXXXXXX XXXXXXX
Posted Sun, 28 Jul 2013 in General Health
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Hi, thanks for using healthcare magic

Haldol is one of the older anti psychotic medications. As you correctly inferred it can be associated with side effects. Some of these side effects are increased heart rate and other problems with heart rhythm, altered blood pressure, inability to keep still (akathesia), dystonia (involuntary muscle contractions and movements).

The side effects may vary in severity from person to person, some persons may not experience significant problems.

There are newer anti psychotics that have a better side effect profile. They are sometimes referred to as atypical anti psychotics.
There are quite a few of them , examples are risperidone ( trade name risperdal), quetiapine (seroquel), olanzapine (zyprexa), aripiprazole (abilify) and clozapine (clozaril).

The choice would depend on what is available at your local pharmacy.

You can consider speaking to his doctors regarding your concerns re the side effects and the use of alternative medication.
Some doctors would refer the patients to the psychiatrists working at the hospital, they would be in a better position to start the atypical antipsychotic that would be treat him and would be readily available.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Has Dementia. Giving Haldol. Worried about side effects. Suggest an alternative drug? 6 hours later
Would complete loss in appetite and sudden incontinence be a result of this drug Haldol?


Would you please tell me if complete loss of appetite along with sudden incontinence might be a result or side effect of the drug Haldol?
Follow-up: Has Dementia. Giving Haldol. Worried about side effects. Suggest an alternative drug? 33 minutes later
Would you please tell me the side effects of the following drugs:
1. Risperidone (Risperdal)
2. Quetiapine (Seroquel)
3. Olanzapine (zyprexa)
4. Aripiprazole (abilify)
5. Clozapine (Clozaril)
Many Thanks, XXXXXXX XXXXXXX
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Hi

Haldol or haloperidol can cause loss of appetite in some persons but is not known to be associated with incontinence.
If he is increasing confused because of the hospital setting, it would contribute to this incontinence. His doctors may also consider whether he has a symptoms of these infections.

Risperidone and the other atypical antipsychotics have a similiar side effect profile to haloperidol but a decreased chance of these side effects occuring. These medications (all antipsychotics including haloperidol) can also be associated with a decrease in white cells, platelets and red blood cells.

In terms of side effects that are particular to this family of drugs : (1) increased blood sugar and worse control of diabetes
(2)increase in cholesterol and triglycerides
(3) weight gain
(4)if risperidone in particular is given on a long term basis there can be an increase in a hormone called prolactin and a decrease in blood pressure on standing (orthostatic hypotension). The decrease in blood pressure can cause dizziness on standing.

Please feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor